Triple Therapy in Coronary Artery Disease With GI Bleeding May Increase Mortality Risk

Share this content:
Triple therapy was correlated with an increased risk for 90-day and 6-month mortality on univariate analysis.
Triple therapy was correlated with an increased risk for 90-day and 6-month mortality on univariate analysis.

HealthDay News — For patients with lower gastrointestinal bleeding (LGIB) and coronary artery disease (CAD), triple therapy is associated with increased risk of mortality at 90 days after adjustment for confounding variables, according to a study published online in the Journal of Gastroenterology and Hepatology.

Parita Patel, MD, from the University of Chicago Medical Center, and colleagues conducted a retrospective cohort study involving 716 patients hospitalized with LGIB and CAD while on aspirin. Patients were identified using a validated algorithm and were classified by use of aspirin monotherapy (65.9% of patients); aspirin and thienopyridine (dual antiplatelet therapy [DAPT]; 25%); or aspirin, thienopyridine, and systemic anticoagulant (triple therapy; 9.1%).

The researchers found that triple therapy was correlated with increased risk for 90-day and 6-month mortality on univariate analysis (HR, 3.12 and 2.46, respectively). Holding anticoagulation was correlated with increased mortality at 90 days (HR, 2.3). Triple therapy remained associated with higher 90-day mortality after adjustment for confounding variables (HR, 3.23).

"The results of this study demonstrate higher comorbidity-adjusted 90-day and 6-month mortality for those on triple therapy compared to those on aspirin monotherapy or DAPT. Our data additionally suggests that mortality may be driven by discontinuation of anticoagulation on discharge in patients initially treated with triple therapy," the authors write.

Reference

Patel P, Nigam N, Sengupta N. Lower gastrointestinal bleeding in patients with coronary artery disease on antithrombotics and subsequent mortality risk [published online November 20, 2017]. J Gastroenterol Hepatol. doi:10.1111/jgh.14048



You must be a registered member of The Cardiology Advisor to post a comment.

Sign Up for Free e-Newsletters